Following a transient ischaemic attack (TIA) last year I had a number of scans. One showed that there had been a bleeding from the brain. The scan showed a small infarction, with "minimal haemorrhagic conversion". I have since been on bendroflumethiazide and ramipril to lower blood pressure. These have controlled my blood pressure, but have also interfered with my ability to get an erection. My GP was about to prescribe Cialis, but on checking found that it was not recommended where a haemorrhage has occurred. Is there any other medication that may be suitable?
Dr Fred Kavalier answers your health questions
TIA symptoms disappear within 24 hours, which is why it is called "transient". A small area of your brain was infarcted, which means it was deprived of its blood supply. The "haemorrhagic conversion" means a small amount of bleeding occurred as a consequence of the brain tissue being damaged. The manufacturers of Cialis recommend that caution should be used for patients with "bleeding disorders" – people whose blood does not clot properly – but I do not think there is any reason to believe that you come into this category. All of the drugs used to treat erectile problems can have an effect on blood pressure, but I do not think there is any absolute reason why you could not take Cialis. Other options include Muse, a tiny pellet inserted into the urethra at the tip of the penis.
Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or email to email@example.com. Dr Kavalier regrets he is unable to respond personally to questions.Reuse content